Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 175, NWS Dodge City, KS

July 18, 2020Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2020, 7:41 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2020, 7:41 PM MDT (01:41 UTC)
Expired
Jul 18, 2020, 8:30 PM MDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2628 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS53 KDDC 190141
SVRDDC
KSC075-093-190230-
/O.NEW.KDDC.SV.W.0175.200719T0141Z-200719T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
841 PM CDT Sat Jul 18 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Hamilton County in southwestern Kansas...
  Northern Kearny County in southwestern Kansas...

* Until 930 PM CDT/830 PM MDT/.

* At 841 PM CDT/741 PM MDT/, a severe thunderstorm was located 7
  miles north of Kendall, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lakin, Deerfield and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 10159 3805 10166 3826 10137 3822 10115
      3814 10112 3793 10112
TIME...MOT...LOC 0141Z 249DEG 34KT 3804 10152 

HAIL...0.75IN
WIND...60MPH
 
$$

FINCH
3 follow-up statements
560 
WWUS53 KDDC 190207
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
907 PM CDT Sat Jul 18 2020

KSC075-190216-
/O.CAN.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Hamilton KS-
907 PM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3802 10143 3810 10144 3824 10136 3822 10115
      3814 10112 3793 10112
TIME...MOT...LOC 0206Z 248DEG 25KT 3810 10133 

$$

KSC093-190230-
/O.CON.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Kearny KS-
907 PM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KEARNY COUNTY...

At 906 PM CDT, a severe thunderstorm was located 11 miles north of
Lakin, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10143 3810 10144 3824 10136 3822 10115
      3814 10112 3793 10112
TIME...MOT...LOC 0206Z 248DEG 25KT 3810 10133 

HAIL...0.75IN
WIND...60MPH
 
$$

FINCH
369 
WWUS53 KDDC 190213
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT Sat Jul 18 2020

KSC093-190230-
/O.CON.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Kearny KS-
913 PM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KEARNY COUNTY...

At 913 PM CDT, a severe thunderstorm was located 11 miles northwest
of Deerfield, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 10138 3811 10141 3824 10136 3822 10115
      3814 10112 3798 10116
TIME...MOT...LOC 0213Z 249DEG 34KT 3813 10125 

HAIL...0.75IN
WIND...60MPH
 
$$

FINCH
667 
WWUS53 KDDC 190229
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
929 PM CDT Sat Jul 18 2020

KSC093-190239-
/O.EXP.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Kearny KS-
929 PM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY
WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3804 10138 3811 10141 3824 10136 3822 10115
      3814 10112 3798 10116
TIME...MOT...LOC 0229Z 247DEG 29KT 3815 10121 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:29 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 4:29 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
529 PM CDT Sat Jul 18 2020

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM CDT Sat Jul 18 2020

An upper level disturbance traversing the northern plains will
push a weak front into Kansas this evening. A convective vorticity
maximum over Colorado will slowly edge eastward through Sunday.
As opposed to recent weeks when we had upslope flow and were
capped and had to wait on storms rolling eastward out of Colorado,
these storms will develop in the warm sector over western Kansas
by 4 to 5 pm with intense daytime heating along the front with
deep inverted-V profile and capping going to zero. The main
challenge is the placement of any convective cluster as storms
grow upscale this evening a little father east. Current thinking
is that the best chance of locally heavy rains is from Ness City
northward to Hays and Wakeeney and perhaps southeastward to Larned
and LaCrosse. But confidence of this is low and the substantial
rains could extend father southwest. The lowest chance of rain is
across south central Kansas including Medicine Lodge and Pratt.
Chance for substantial severe storms is low for today and tonight
given the absence of shear. Of course, given the very hot
temperatures this afternoon and deep inverted-v profile, any
robust updraft that develops could eventually put out a wind gusts
to 50 or 55 mph when it collapses. I would not be surprised to
even see a report or two of 60 mph winds. Given the very weak
shear, hail is not a big threat although some small hail is
possible.

Thunderstorms may linger Sunday or perhaps redevelop in the
afternoon with heating given the convective vort max still
lingering. The best chance for significant rainfall is in central
Kansas around Hays and Larned. Temperatures will be cooler Sunday
with the front stalling out, loss of downslope, more cloud cover
and possible precipitation.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat Jul 18 2020

There are small thunderstorm chances into Monday and Tuesday as
western Kansas will be situated along the southern edge of the
westerlies with a front close by and the upper level ridge still
suppressed into the southern plains. The best chance for rain may
be along Interstate 70 in central Kansas where the best moisture
convergence could reside. This scenario should keep temperatures
from getting very hot. If the models are correct, the upper level
ridge will advance northward by Wednesday and persist into
Friday, resulting in temperatures warming into the upper 90s to
near 100 degrees and little chance for rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM CDT Sat Jul 18 2020

VFR conditions are expected this TAF period for all terminals.
Scattered thunderstorms are now developing NW of GCK and LBL.
These storms are expected to expand in coverage and intensity
over the next several hours before congealing into an eastward
propagating cluster/MCS and eventually impacting all terminals
overnight. By 10Z tomorrow morning, all VCTS should be cleared out
and light to moderate SE winds will overspread SW Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  91  67  91 /  40  40  40  30
GCK  71  90  66  91 /  40  20  40  30
EHA  70  92  65  91 /  40  30  50  30
LBL  71  94  66  93 /  30  30  50  20
HYS  71  88  66  86 /  70  30  50  40
P28  74  93  71  93 /  20  30  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Springer
Hazardous weather outlook, Jul 18, 1:27 AM MDT, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
227 AM CDT Sat Jul 18 2020

KSZ030-031-043>046-061>066-074>081-084>090-190730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
227 AM CDT Sat Jul 18 2020 /127 AM MDT Sat Jul 18 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hot temperatures are expected Saturday afternoon, with widespread
triple digit heat. Heat indices will be near or above 105 degrees
for several hours across the eastern zones Saturday afternoon and
evening, where a heat advisory is in effect.

Scattered thunderstorms are expected Saturday afternoon/evening.
While organized severe weather is not expected, some storms will
be capable of producing strong/damaging outflow winds. Gusts of
60-70 mph are possible from the strongest storms.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will continue Sunday and Monday. The
strongest storms will be capable of locally heavy rainfall, as
well as marginally severe hail/wind.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible Saturday afternoon/evening.
Strong outflow winds are the primary threat.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Jul 18, 6:03 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Sat Jul 18 2020

KSZ043-190045-
Scott KS-
703 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.

LAT...LON 3829 10072 3827 10112 3859 10113 3870 10088
      3870 10072
TIME...MOT...LOC 0003Z 260DEG 24KT 3848 10116

FINCH
Special weather statement, Jul 18, 6:58 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
758 PM CDT Sat Jul 18 2020

KSZ043-044-061>063-190145-
Finney KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
758 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...SCOTT AND WEST CENTRAL LANE COUNTIES UNTIL 845
PM CDT/745 PM MDT/...

At 758 PM CDT/658 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Shallow Water to 13
miles northwest of Manter. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scott City, Syracuse, Dighton, Kendall, Grigston, Friend, Modoc,
Shallow Water and Amy.

LAT...LON 3826 10154 3827 10112 3856 10113 3851 10043
      3777 10155 3775 10204 3780 10204
TIME...MOT...LOC 0058Z 311DEG 12KT 3839 10101 3770 10200

FINCH
Local storm report, Jul 18, 7:30 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     1 N SYRACUSE            38.00N 101.75W
07/18/2020  M62 MPH          HAMILTON           KS   AWOS

            AWOS STATION K3K3 SYRACUSE.

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:03 PM MDTSpecial Weather StatementDDCScott42 min
Jul 18, 6:58 PM MDTSpecial Weather StatementDDCHamilton, Kearny, Scott47 min
Jul 18, 7:24 PM MDTSevere Thunderstorm WarningDDCHamilton66 min
Jul 18, 7:48 PM MDTSpecial Weather StatementDDCEllis, Ness42 min
Jul 18, 8:33 PM MDTSpecial Weather StatementDDCEllis, Ness27 min
Jul 18, 8:39 PM MDTSpecial Weather StatementDDCFinney51 min
Jul 18, 8:57 PM MDTSpecial Weather StatementDDCHodgeman, Pawnee, Rush48 min
Jul 18, 9:08 PM MDTSpecial Weather StatementDDCFord, Gray, Haskell, Hodgeman37 min
Jul 18, 9:44 PM MDTSpecial Weather StatementDDCEdwards, Ford, Gray, Hodgeman, Pawnee46 min
Jul 19, 5:01 PM MDTSpecial Weather StatementDDCMorton44 min
Jul 19, 5:51 PM MDTSpecial Weather StatementDDCMeade24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.